My Dad has undergone 6 of his 12 treat treatments for his colon cancer. He's doing really good at this point and I'm very proud of him. He is a little tired, has lost a little weight, having to take shots for platelets every other day and for white cells once every three weeks, but overall he's tolerating it very well and has had few complaints (knock on wood). A little nueropathy (sp) and some problems breathing the cold Michigan air sometimes, but overall much better than we expected. He says the platelet shots are worse than the chemo. He's doing the 5FU stuff...I think that's the abbreviation I've seen for it. Had a PET scan last week and that came back clean. So we are in good shape, I think.
My question has to do w/ changes in his skin pigmentation. His co-workers have commented on his skin becoming darker. I've not had any success finding this side effect, if it is a side effect of chemo, on the internet. Wondering if any of you have experienced or heard of this and whether its anything to be very concerned about. I'm about 12-hours away from him, so haven't seen for myself how dark his skin is getting.
Quite normal as far as I know...my husband IS black and got quite a bit darker while receiving chemo. His veins on his arms got really dark but gradually faded after treatment was finished. I am glad your father is doing well....it will soon be over and he will most likely feel gradually stronger when the treatment is over.
Husband dx July 2003, advanced rectal cancer stage 111C; myself dx July 2006 indolent lymphoma; husband dx February 2010, stage 2 prostate cancer.
My husband is a pale european who prefers to stay out of the sunshine (when it occurs in England ). Whilst he was on chemo in Summer 2003 he had a remarkable tan but i must admit i did not put it down to the chemo, but who knows? Like Alison's husband, mine also had the darkened veins. Also his fair hair went quite dark (you would have expected it to go bleach-blond in summer if he had a tan) and fine and his beard grew really quickly.
My chemo occured during summer(mostly) so it is hard to say if I got a 'tan'. However, I was wearing a wide brim at and long sleeves , long pants and no one commented on how white I was so perhaps I was just fitting in during that season.
Radiation therapy is another story, skipped the tan and went onto a burn on my rear and between the legs ow ow ow .
My veins stayed normal color but one older gent had a roadmap of black veins and he was on the same stuff I was.
I have had 6 chemo treatments so far, and have not noticed any changes in skin color. For a day or 2 after chemo, my face and chest are red. The nurses have said that is a common side effect of the anti nausea drug given in the iv. Some people do find that their skin changes color during chemo. It is one of those side effects that some get and others don't. I have also heard that some people notice changes in their nail color.
Thank you all for responding. I feel relieved that this appears to be a common side effect. I don't think Dad always listens to the nurses, so he must have missed that important piece of info telling him this was common. He is a little stubborn!! I think he had himself convinced that he was having liver problems..and I was starting to get a bit concerned too. Had it not been for the recent PET Scan that came back clear, I might have been in panic mode.